Ergodic Theory of Chaotic Dynamical Systems

  • L.-S. Young


A dynamical system in this article consists of a map of a manifold to itself or a flow generated by an autonomous system of ordinary differential equations. For definiteness, we shall discuss the discrete-time case, although most things here have their continuous-time versions. We shall not attempt to define “chaos, ” except to mention two of its essential ingredients:
  1. 1.

    exponential divergence of nearby orbits

  2. 2.

    lack of predictability.



Lyapunov Exponent Invariant Measure Ergodic Theory Unstable Manifold Borel Probability Measure 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [A]
    Anosov, D., Geodesic flows on closed Riemann manifolds with negative curvature, Proc. Steklov Inst. Math. No. 90 1967. Amer. Math. Soc. 1969 (translation), pp. 1–235.Google Scholar
  2. [BB]
    Ballman, W. and Brin, M., On the ergodicity of geodesin flows, Ergod.Theory Dynam. Syst. 2 (1982), 311–315.CrossRefGoogle Scholar
  3. [BC1]
    Benedicks, M. and Carleson, L., On iterations of 1-ax2 on (−1, 1)Ann. Math. 122 (1985), 1–25.MathSciNetMATHCrossRefGoogle Scholar
  4. [BC2]
    ———, and ———, The dynamics of the Henon map, Ann. Math. 133 (1991), 73–169.MathSciNetMATHCrossRefGoogle Scholar
  5. [BY1]
    ———, and Young, L.-S., Absolutely continuous invariant measures and random perturbations for certain one-dimensional maps, Erg. Th. & Dynam. Sys. 12 (1992), 13–38.MATHGoogle Scholar
  6. [BY2]
    ——— and ———, SBR measures for certain Henon maps, to appear in Inventiones (1993).Google Scholar
  7. [BK]
    Brin, M. and Katok, A., On local entropy, Geometric Dynamics, Springer Lecture Notes in Mathematics, No. 1007, Springer-Verlag, Berlin, 1983, pp. 30–38.Google Scholar
  8. [BL]
    Blokh, A.M. and Lyubich, M. Yu., Measurable dynamics of S-unimodal maps of the interval, preprint, 1990.Google Scholar
  9. [Bo]
    Bowen, R., Equilibrium States and the Ergodic Theory of Anosov Diffeomorphisms, Springer Lectures Notes in Mathematics No. 470, Springer-Verlag, Berlin, 1975.Google Scholar
  10. [Bu]
    Bunimovich, L.A., On the ergodic properties of nowhere dispersing billiards, Commun. Math. Phys. 65 (1979), 295–312.MathSciNetMATHCrossRefGoogle Scholar
  11. [C]
    Collet, P., Ergodic properties of some unimodal mappings of the interval, preprint, 1984.Google Scholar
  12. [CL]
    ——— and Levy, Y., Ergodic properties of the Lozi mappings, Commun.Math. Phys. 93 (1984), 461–482.MathSciNetMATHCrossRefGoogle Scholar
  13. [CS]
    Chernov, N.I. and Sinai Ya.G., Ergodic properties of some systems of 2-dimensional discs and 3-dimensional spheres, Russ. Math. Surveys 42 (1987), 181–207.MathSciNetMATHGoogle Scholar
  14. [ER]
    Eckmann, J.-P. and Ruelle, D., Ergodic theory of chaos and strange attractors, Rev. Mod. Phys. 57 (1985), 617–656.MathSciNetCrossRefGoogle Scholar
  15. [FHY]
    Fathi, A., Herman, M., and Yoccoz, J.-C., A proof of Pesin’s stable manifold theorem, Springer Lecture Notes in Mathematics. No. 1007, Springer-Verlag, Berlin, 1983, pp. 117–215.Google Scholar
  16. [FK]
    Furstenberg, H. and Kifer, Yu., Random matrix products and measures on projective spaces, Israel J. Math. 46 (1–2) (1983), 12–32.MathSciNetMATHCrossRefGoogle Scholar
  17. [FKYY]
    Frederickson, P., Kaplan, K.L., Yorke, E.D. and Yorke, J.A., The Lyapunov dimension of strange attractors, J. Diff. Eq. 49 (1983) 185–207.MathSciNetMATHCrossRefGoogle Scholar
  18. [GH]
    Guckenheimer, J. and Holmes, P., Nonlinear Oscillations, Dynamical Systems, and Bifurcations of Vector Fields, Springer-Verlag, New York, 1983.MATHGoogle Scholar
  19. [J]
    Jakobson, M., Absolutely continuous invariant measures for oneparameter families of one-dimensional maps, Commun. Math. Phys. 81 (1981), 39–88.MathSciNetMATHCrossRefGoogle Scholar
  20. [Ka1]
    Katok, A., Bernoulli diffeomorphisms on surfaces, Ann. Math. 110 (1979), 529–547.MathSciNetMATHCrossRefGoogle Scholar
  21. [Ka2]
    ———, Lyapunov exponents, entropy and periodic orbits for diffeomorphisms, Publ. Math. IHES 51 (1980), 137–174.MathSciNetMATHGoogle Scholar
  22. [KK]
    ——— and Kifer, Yu., Random perturbations of transformations of an interval, J. Analy. Math. 47 (1986), 194–237.MathSciNetGoogle Scholar
  23. [KS]
    ——— and Strelcyn, J.M., Invariant Manifolds, Entropy and Billiards;Smooth Maps with Singularities, Springer Lecture Notes in Mathematics No. 1222, Springer-Verlag, Berlin, 1986.Google Scholar
  24. [Ki1]
    Kifer, Yu., On small random perturbations of some smooth dynamical systems, Math. USSR Ivestjia 8 (1974), 1083–1107.MATHCrossRefGoogle Scholar
  25. [Ki2]
    ———, General random perturbations of hyperbolic and expanding transformations, J. Anal. Math. 47 (1986), 111–150.MathSciNetMATHCrossRefGoogle Scholar
  26. [Ki3]
    ———, Random Perturbations of Dynamical Systems, Birkhauser, Basel, 1986.Google Scholar
  27. [KSS]
    Kramli, A., Simanyi, N., and Szasz, D., The K-property of three billiard balls, Ann. Math. 133 (1991), 37–72.MathSciNetMATHCrossRefGoogle Scholar
  28. [Le1]
    Ledrappier, F., Preprietes ergodiques des mesures de Sinai, Publ Math.IHES 59 (1984), 163–188.MathSciNetMATHGoogle Scholar
  29. [Le2]
    ———, Dimension of invariant measures, Teubner-Texte zur Math. 94 (1987), 116–124.MathSciNetGoogle Scholar
  30. [LS]
    ——— and Strelcyn, J.-M., A proof of the estimation from below in Pesin entropy formula, Ergod. Theory Dynam. Syst. 2 (1982), 203–219.MathSciNetMATHCrossRefGoogle Scholar
  31. [LY1]
    ——— and Young, L.-S., The metric entropy of diffeomorphisms, Ann.Math. 122 (1985), 509–574.MathSciNetMATHCrossRefGoogle Scholar
  32. [LY2]
    ——— and ———, Stability of Lyapunov exponents, Ergod. Th. & Dynam. Sys. 11 (1991), 469–484.MathSciNetMATHGoogle Scholar
  33. [Lo]
    Lorenz, E., Deterministic nonperiodic flow, J. Atmos. Sci. 20 (1963), 130–141.CrossRefGoogle Scholar
  34. [M1]
    Mãné, R., A proof of Pesin’s formula, Ergod. Theory Dynam. Syst. 1 (1981), 95–102.MATHCrossRefGoogle Scholar
  35. [M2]
    ———, On the dimension of compact invariant sets of certain nonlinear maps, Springer Lecture Notes in Mathematics No. 898, Springer-Verlag, Berlin, 1981, pp. 230–241 (see erratum).Google Scholar
  36. [M3]
    ———, A proof of the C 1-stability conjecture, Publ. Math. IHES 66 (1988), 160–210.Google Scholar
  37. [N]
    Newhouse, S., Lectures on Dynamical Systems, Birkhauser, Basel, (1980), 1–114.Google Scholar
  38. [O]
    Oseledec, V.I., A multiplicative ergodic theorem: Liapunov characteristic numbers for dynamical systems, Trans. Moscow Math. Soc. 19 (1968), 197–231.MathSciNetGoogle Scholar
  39. [Pa]
    Palis, J. On the C 1-stability conjecture, Publ. Math. IHES 66 (1988), 211–215.MathSciNetMATHGoogle Scholar
  40. [Pe1]
    Pesin, Ya.B., Families if invariant manifolds corresponding to non zero characteristic exponents, Math. USSR Izvestjia 10 (1978), 1261–1305.MATHCrossRefGoogle Scholar
  41. [Pe2]
    ———, Characteristic Lyapunov exponents and smooth ergodic theory, Russ. Math. Surveys 32 (1977), 55–114.MathSciNetCrossRefGoogle Scholar
  42. [PeSi]
    ——— and Sinai, Ya.G., Gibbs measures for partially hyperbolic at tractors, Ergod. Theory Dynam. Syst. 2 (1982), 417–438.MathSciNetMATHCrossRefGoogle Scholar
  43. [PuSh]
    Pugh, C. and Shub, M., Ergodic attractors, Trans. AMS 312 (1) (1989), 1–54.MathSciNetMATHCrossRefGoogle Scholar
  44. [Robb]
    Robbin, J., A structural stability theorem, Ann. Math. 94 (1971), 447–493.MathSciNetMATHCrossRefGoogle Scholar
  45. [Robi]
    Robinson, C., Structural stability of C 1 diffeomorphisms, J. Diff. Eqs. 22 (1976), 28–73.MATHCrossRefGoogle Scholar
  46. [Ru1]
    Ruelle, D., A measure associated with Axiom A attractors, Amer. J.Math. 98 (1976), 619–654.MathSciNetMATHCrossRefGoogle Scholar
  47. [Ru2]
    ———, An inequality of the entropy of differentiate maps, Bol. Sc. Bra. Mat. 9 (1978), 83–87.MathSciNetMATHCrossRefGoogle Scholar
  48. [Ru3]
    ———, Ergodic theory of differentiate systems, Publ. Math. IHES 50 (1979), 27–58.MathSciNetMATHGoogle Scholar
  49. [Ry]
    Rychlik, M., A proof of Jakobson’s theorem, Ergod. Theory Dynam.Syst. 8 (1988), 93–109.MathSciNetMATHCrossRefGoogle Scholar
  50. [Si1]
    Sinai, Ya.G., Markov partitions and C-diffeomorphisms, Funct. Anal. Appl. 2 (1968), 64–89.MathSciNetCrossRefGoogle Scholar
  51. [Si2]
    ———, Dynamical systems with elastic reflections: ergodic properties of dispersing billiards, Russ. Math. Surveys 25(2) (1970), 137–189.MathSciNetMATHCrossRefGoogle Scholar
  52. [Si3]
    ———, Gibbs measures in ergodic theory, Russ. Math. Surveys 27(4) (1972), 21–69.MathSciNetMATHCrossRefGoogle Scholar
  53. [Si4]
    ———(ed.), Dynamicals Systems II, Springer-Verlag, Berlin, 1989.Google Scholar
  54. [Sm]
    Smale, S., Differentiable dynamical systems, Bull. Amer. Math. Soc. 73 (1967), 747–817.MathSciNetMATHCrossRefGoogle Scholar
  55. [VF]
    Ventsel, A.D. and Freidlin, M.I., Small random perturbations of dynamical systems, Russ. Math. Surveys 25 (1970), 1–55.CrossRefGoogle Scholar
  56. [W1]
    Wojtkowski, M., Principles for the design of billiards with nonvanishing Lyapunov exponents, Commun. Math. Phys. 105 (1986), 391–414.MathSciNetMATHCrossRefGoogle Scholar
  57. [W2]
    ———, A system of one-domensional balls with gravity, Commun.Math. Phys. 126 (1990), 507–533.MathSciNetMATHCrossRefGoogle Scholar
  58. [Y1]
    Young, L.-S., Dimension, entropy and Lyapunov exponents, Ergod.Theory Dynam. Syst. 2 (1982), 109–129.MATHCrossRefGoogle Scholar
  59. [Y2]
    ———, Stochastic stability of hyperbolic attractors, Ergod. Theory Dynam. Syst. 6 (1986), 311–319.MATHGoogle Scholar
  60. [Y3]
    ———, Bowen-Ruelle measures for certain piecewise hyperbolic maps, Trans. AMS, 287, No. 1 (1985), 41–48.MATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag New York, Inc. 1993

Authors and Affiliations

  • L.-S. Young

There are no affiliations available

Personalised recommendations